EXCLUSIVE: Oregon father left fighting for life in hospital after Ozempic causes stomach paralysis – as data shows 51 US deaths linked to drug

A Vietnam veteran and father of two was left fighting for his life after using the weight loss drug Ozempiz.

Wilson ‘Bo’ Muhlheim, 79, of Eugene, Oregon, was prescribed the drug a year ago to help manage his type 2 diabetes.

But since then he’s had two intestinal blockages where a mass stops food from moving through the intestines.

In severe cases, this can cause the intestine to rupture and spill its contents into the body, which can cause a fatal condition.

Doctors treated the condition with a stomach pump, which he described as ‘the most disgusting experience’ of his life, which relieved the pressure on his intestines allowing them to expand and remove the blockage. He was then allowed to go home but was told to eat a liquid diet for several days.

Despite the complications, the father said doctors suggested he increase the dose.

The Food and Drug Administration (FDA) says Ozempic can cause ileus, when the intestines become blocked. In rare cases, this can be fatal if the contents contaminate the body, which can cause a condition such as sepsis.

The FDA’s FAERS system reports 51 deaths linked to weight-loss drugs promoted by celebrities. The reports, which have not been verified, have been submitted for users of Ozempic, Vegovi and other drugs that use semaglutide – the active ingredient in weight loss injections.

Wilson ‘Bo’ Muhlheim, 79, is pictured above with his wife, Nancy, also 79. The couple from Eugene, Oregon, made two trips to the hospital after Muhlheim suffered a bowel blockage. For that, he says, there is no other explanation than Ozempić, who started taking it a year ago

Ozempic, given through weekly injections, works by mimicking a hormone that makes someone feel full, leading to eating less food.

It also slows down the speed at which food moves through the stomach and intestines, which further helps someone consume less.

Data from Novo Nordisk, the Danish company that makes Ozempic, suggests that US providers wrote about 60,000 new weekly prescriptions for the drug in April.

Two deaths from ileus were reported before Ozempic was placed on the warning label.

Mr. Muhlheim, who considers himself lucky to have survived, told DailyMail.com: “The amount of weight you can lose by taking this drug is insignificant compared to the risks.

“People should be very careful.” This medicine is not for something like weight loss.

“It scares me to think that, on my doctor’s advice, I may have started taking a double dose of medicine.”

‘It would kill me.’

Mr. Muhlheim initially weighed 265 pounds and was prescribed Ozempic a year ago to help control his blood sugar and diabetes.

He lost 14 pounds during the first six months, but then realized he was suffering from complications.

He told DailyMail.com that he faced several side effects after starting Ozempiz, but then became concerned after his stomach became distended and extremely painful.

He waited a day and a half before seeking medical attention, and doctors quickly transferred him to the hospital.

They said if he hadn’t come to see them in the next few hours, his intestine would probably have burst.

The doctors treated him by pumping out all the fluids, gas and contents from his stomach and then prescribed a liquid diet for several days.

They said he “dodged a bullet” and came to see them “just in time.”

At no time did the doctors blame Ozempić for the problem.

Instead, they suggested it may have been due to a twist in his colon, which can cause partial blockages and had been there for at least five years.

Six months later, however, he again suffered a blockade.

Doctors reviewed images from both cases, which showed the blockage was nowhere near where the twist in his intestine was.

He contacted his daughter-in-law who knew a gastroenterologist who immediately advised him to stop taking Ozempic.

Mr. Muhlheim said he took his last dose two weeks ago, but would never consider taking the drug again.

Doctors reviewed Mr Muhlheim's scans from both cases, which showed the blockage was nowhere near where the twist in his bowel was (Pictured: Stock of Ozempic)

Doctors reviewed Mr Muhlheim’s scans from both cases, which showed the blockage was nowhere near where the twist in his bowel was (Pictured: Stock of Ozempic)

He added: “We all just assumed it was related to my stomach twisting without even looking at the other issues.

“But now they’ve gone back and looked at the scan that was done, the blockage point has nothing to do with where I have that anomaly in my bowel.” It is also almost identical to the previous case.

“This leads you to believe that it is the same thing that causes it and [Ozempic] is the only thing we can think of that causes it.’

He said that after his stomach was pumped out for the second time, he was put on a liquid diet for a few days and was told to only slowly add solids.

His condition has now improved and he can make a toast. He hopes to return to normal eating in the coming weeks.

To date, approximately two dozen cases of similar incidents have been reported to the FDA’s tracking system.

But it is likely that many go unreported because reporting side effects is not a requirement.

Ileus, the medical term for a blocked intestine, is listed as an official side effect on the warning labels for Ozempic, Vegovi, and Mounjaro.

It occurs when the stomach takes too long to empty food, causing the contents to harden into solid masses.

The blockage can cut off blood flow to the intestines and cause parts of the organ to die and rot, leading to infections or internal bleeding that can be fatal.

But fatal side effects of weight loss drugs occur extremely rarely.

Fifty-one deaths involving Ozempic, Mounjaro, and semaglutide-containing drugs have been reported to the FDA since 2018.

The youngest case was a 38-year-old woman taking the drug to lose weight, and the oldest patient was an 85-year-old diabetic, but age was not given in most cases.

The deaths are reported to the FDA’s FAERS system, which is used to track serious adverse drug reactions in the US, but the reports are not verified and can be logged by anyone, including consumers, with little care.

The FDA claims that the reports do not prove that the deaths were directly caused by the drug, but instead “reflect … the observations and opinions” of those who reported them.

But all drugs have a certain risk of side effects.

Trish Webster, 56, from Australia, made headlines earlier last week when she died of a bowel obstruction while taking Ozempiz to lose weight for her daughter’s wedding.

Doctors recorded her cause of death as “acute gastrointestinal illness,” noting that Ozempic is known to cause fatal intestinal blockages.

Even if all 51 US deaths were directly caused by the drugs, which the FDA says is unlikely, that’s a small number compared to those who took them.

Of the 51 deaths in the US, 25 involved Ozempiz, 18 were linked to Munyar Eli Lilly, and seven involved the lesser-known Rebelsus. One is simply listed as semaglutide.

The database, which lags by about a month, shows the first death occurred on August 1, 2018, and the latest death was recorded just last month, on October 5.

By comparison, there are approximately 16,000 deaths a year in the US attributed to NSAIDs used to treat pain and inflammation.

Seventeen weight loss deaths in the US were reported by doctors and nurses, and 34 were reported by consumers.

All but one death was reported to the FDA by Novo Nordisk or Eli Lilly.

The reporting rules mean that drug manufacturers are legally required to send all reports of adverse events from a patient or healthcare professional to the FDA.

An FDA spokesperson told DailyMail.com: “While the FDA relies on the FAERS database as a tool to monitor the safety of drugs after a product has been approved and placed on the market, submitting a report does not mean that the information included in it is medically validated.”

“…the event may have been related to the underlying disease being treated, or caused by the concomitant use of another drug, or occurred for other reasons.

“Duplicate reports and increased awareness of a product-specific event may increase the reported occurrence of an adverse event.”

It added that the agency monitors the FAERS database “on a weekly basis” to “inform whether regulatory action, such as labeling changes or other FDA communications, is required.”

A spokesperson for Novo Nordisk said: “Patient safety is a top priority for Novo Nordisk.

“We take all reports of adverse events from the use of our medicines very seriously.” However, we do not comment on individual patient cases.’

The spokesperson added: “Novo Nordisk works closely with the US Food and Drug Administration to continuously monitor the safety profile of our medicines.

“We stand behind the safety and effectiveness of Ozempic when used as directed.”

#EXCLUSIVE #Oregon #father #left #fighting #life #hospital #Ozempic #stomach #paralysis #data #shows #deaths #linked #drug
Image Source : www.dailymail.co.uk

Leave a Comment